UC San Diego
Fluoroquinolone-induced serious, persistent, multisymptom adverse effects.
- Author(s): Golomb, Beatrice Alexandra
- Koslik, Hayley Jean
- Redd, Alan J
- et al.
Published Web Locationhttps://www.ncbi.nlm.nih.gov/pmc/articles/PMC4600819/
We present a case series of four previously healthy, employed adults without significant prior medical history in each of whom symptoms developed while on fluoroquinolones (FQs), with progression that continued following discontinuation evolving to a severe, disabling multisymptom profile variably involving tendinopathy, muscle weakness, peripheral neuropathy, autonomic dysfunction, sleep disorder, cognitive dysfunction and psychiatric disturbance. Physicians and patients should be alert to the potential for FQ-induced severe disabling multisymptom pathology that may persist and progress following FQ use. Known induction by FQs of delayed mitochondrial toxicity provides a compatible mechanism, with symptom profiles (and documented mechanisms of FQ toxicity) compatible with the hypothesis of an exposure-induced mitochondrial neurogastrointestinal encephalomyopathy.